Washington, 2014

Heavy Snow and Winter Weather in Washington, February 18 to 19, 2014

February 18 to 19, 2014 · NWS OTX · 3 events in 2 counties and zones

Periods of moderate to heavy snow continued for the seventh straight day across the East Slopes of the Washington Cascades. A persistent westerly jet continued to feed subtropical moisture along just over the Cascades Crest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Periods of moderate to heavy snow continued for the seventh straight day across the East Slopes of the Washington Cascades. A persistent westerly jet continued to feed subtropical moisture along just over the Cascades Crest. Over a foot of snow fell along and adjacent to the crest impacting the communities of Plain, Holden Village, and Mazama. Snowfall amounts near ten inches were common away from the crest in locations like Leavenworth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 18, 2:55 AM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 18, 2:55 AM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
255 AM PST Tue Feb 18 2014

.SYNOPSIS...
The storm parade will continue through Thursday as the upper
level pattern remains the same. Windy conditions will occur over
much of central and eastern Washington, while the Cascades and
mountainous areas of Idaho and northeast Washington will receive
heavy snow. A break in the active weather is expected to arrive
for the upcoming weekend.

&&

.DISCUSSION...

...Another vigorous storm system to bring heavy mountain snow and
windy conditions today and tonight...

Today and Tonight: A potent shortwave trough will pivot around the
upper low anchored over the Gulf of Alaska today and tonight. This
wave will push a moisture laden frontal system through the Pacific
Northwest. Warm/moist advection associated with a warm front will
begin by mid to late morning, and precipitation chances will
increase over the Cascades. Snow levels will initially be near the
valley floors at Leavenworth, Plain, Stehekin, Mazama and
Winthrop, but during the afternoon rising snow levels during the
heart of the precipitation event will complicate the forecast
considerably. A Winter Weather Advisory has been issued for the
aforementioned communities, and I would expect a snow totals today
to be variable and elevation dependent. The upper Wenatchee River
Valley has a good chance of changing to rain by early afternoon
limiting accumulations to 4 inches or less. The Methow Valley
(being further north and higher in average elevation) may remain
snow for the majority of the afternoon. However, snow levels may
decrease to less than 10:1 during by mid to late afternoon leading
to snow totals in the 2 to 8 inch range in the Winthrop, Twisp and
Mazama areas. The combination of isentropic lift, several hours of
southeast low level upslope flow, and strong positive vorticity
advection will certainly lead to heavy accumulations above 3000
feet in the Cascades this afternoon.

For northeast Washington and far north Idaho, Winter Storm
Warnings are in effect for elevations above 3500 feet. Relatively
high snow levels and the quick hitting nature of this storm system
will likely lead to low end warning amounts, generally in the 5 to
9 inch range for the mountains around Sherman Pass, Chewelah, and
Sandpoint. Snow levels will be in the 4000-4500 ft range for
Shoshone county in the central Idaho Panhandle this afternoon and
evening. Lookout Pass has a good chance of receiving a quick 4 to
8 inches tonight which is on the low end of Winter Storm Warning
criteria. The day shift may issue a winter headline later today
due to the rapid accumulations expected this evening.

A Wind Advisory has been issued for late this afternoon into this
evening for portions of central and eastern Washington as well as
the Moscow and Coeur D'Alene areas. We are mainly concerned about
wind gusts to 50 mph along and behind the cold front. 850mb winds
are expected to be in the 40-50kt range as mid-low level lapse
rates steepen with the passing cold front.

Wednesday: Snow levels on Wednesday will be much lower following
the passage of tonight's cold front. The NAM and GFS are in good
agreement that an upper level disturbance will move across the
Inland Northwest Wednesday afternoon in the northwesterly flow.
Lapse rates will be quite steep to roughly 600mb, so look for
scattered to numerous snow showers to develop by afternoon. The
rising terrain of the Idaho Panhandle and the Cascade Crest will
enhance accumulations. The mountains favored by west to northwest
flow have a good chance of receiving an additional 2 to 5 inches
Wednesday. /GKoch

Wednesday night through Saturday night...Jet-stream remains in
very close proximity, essentially straddling it for much of the
interval. This allows the cold conditionally unstable air on the
northern side of the jet stream to make appearances at times over
the forecast area and this type of air-mass allows for not only
substantial intense localized snowfalls at times that can drop
down to valley floors due to low wet bulb zero heights but also
allow effective radiational cooling at night which allows for a
cooling trend most apparent in the overnight low temperatures.
Models suggest a good portion of Wednesday night starts out with
very transient shortwave ridging with westerly flow but then
drops a northwest to southeast passing disturbance late Wednesday
night and through Thursday. The low snow levels tied in with this
system passage will be favorable for substantial accumulating snow
for both lowlands and mountains and as such this period will
likely be scrutinized further for possible winter weather
highlights. Additionally a surface low passes west to east with
this Wednesday night/Thursday system and the associated north to
south pressure gradient at the surface along with the upper level
jet overhead could necessitate a wind advisory perhaps for the
robust gusty wind accompanying the system passage. This system
exits Thursday night but slow enough so that the North Idaho
Panhandle will still hold onto high pops and such until Friday
while remaining portions west of it including Eastern Washington
show substantial drop in pops and a slow warming trend as weak
shortwave ridging moves in behind the exiting system. This ridging
is very short lived as the flow remains progressive with the jet
stream overhead and another low pressure system makes a similar
northwest to southeast trek through Eastern Washington and
Northern Idaho later on Friday and Friday night. GFS suggests a
modified arctic cold front comes in the back way from the
north/northeast and may keep forcing going along its edge to allow
for an elongated band of prolonged stable snowfall Saturday night.
Forecast grids attempt to show the above cluttered scenario.
/Pelatti

&&

.AVIATION...
00Z TAFS: The mid level front continues to sag south through the
southeast portion of the forecast area. North of the front the
atmosphere has destabilized as the cold upper trough moves in. This
is resulting in scattered showers across the eastern third of zones
that should linger until after sunset. While conditions will be
mainly VFR through the evening expect the potential for MVFR/IFR
cigs/vsby with the heaviest showers...in addition gusty outflow
winds to 50 kts will be possible. Otherwise gusty southwest winds
will remain at all TAF sites with gusts 25-30 kts through 04-06z.
The exception will be at KEAT where winds will come down off the
Cascades. The next in a series of weather systems will increase
moisture and lower the cloud deck from west to east Tuesday
afternoon. Precipitation will be on the increase after 16z near KEAT
and after 20z for the eastern TAF sites. Cigs/vsby expected to lower
to MVFR and possibly IFR with the onset of the Precipitation. Winds
will once again be on the increase out of the south-southeast with
gusts 20-25 kts. /Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  28  39  27  37  24 / 100  80  50  80  80  30
Coeur d'Alene  40  28  38  26  36  23 / 100 100  60  90  90  40
Pullman        45  30  40  27  38  26 /  90  90  60  70  70  30
Lewiston       53  36  47  31  44  30 /  40  90  50  60  60  30
Colville       41  26  41  27  38  21 / 100  80  40  80  70  30
Sandpoint      40  28  37  25  35  20 / 100 100  60  90  80  50
Kellogg        40  28  35  24  33  23 /  90 100  80  90  90  90
Moses Lake     51  29  46  30  43  28 /  60  20  10  60  20  10
Wenatchee      41  29  43  27  40  27 /  70  20  10  60  30  10
Omak           40  26  40  25  38  21 /  90  10  10  60  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 11 AM this morning to 10 PM PST this
     evening for Northern Panhandle.

     Wind Advisory from 2 PM this afternoon to 10 PM PST this evening
     for Coeur d'Alene Area-Idaho Palouse.

WA...Winter Weather Advisory from 7 AM this morning to 4 AM PST
     Wednesday for East Slopes Northern Cascades.

     Wind Advisory from 2 PM this afternoon to 10 PM PST this evening
     for Lower Garfield and Asotin Counties-Moses Lake Area-
     Spokane Area-Upper Columbia Basin-Washington Palouse.

     Winter Storm Warning from 11 AM this morning to 8 PM PST this
     evening for Northeast Mountains-Okanogan Highlands.

&&
Hazardous weather outlook, Feb 18, 6:47 AM PST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
647 AM PST TUE FEB 18 2014

IDZ001>004-026-027-WAZ031>038-041>044-191500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
647 AM PST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG FRONTAL SYSTEM WILL BRING RAIN...WIND...AND MOUNTAIN SNOW
TO THE INLAND NORTHWEST TODAY AND TONIGHT. WIND GUSTS OF 40 TO 50
MPH WILL BE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING OVER
THE COLUMBIA BASIN...PALOUSE...AND SPOKANE AREA. SNOW
ACCUMULATIONS IN EXCESS OF A FOOT ARE EXPECTED IN THE HIGH
ELEVATIONS OF THE NORTHERN CASCADES...AND ACCUMULATIONS IN THE 5
TO 10 INCH RANGE WILL OCCUR IN THE HIGH ELEVATIONS OF THE MOUNTAINS
OF NORTHEAST WASHINGTON AND NORTH IDAHO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY WILL BE COOLER AND SNOW LEVELS WILL FALL TO
THE VALLEY FLOORS OVER MUCH OF EASTERN WASHINGTON AND NORTH IDAHO.
THE IDAHO PANHANDLE...THE CAMAS PRAIRIE...AND BLUE MOUNTAINS WILL
HAVE THE POTENTIAL FOR LIGHT TO MODERATE SNOW ACCUMULATIONS
WEDNESDAY AND THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
February 18, 8:00 AM PST to February 19, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

Heavy snow fell at elevations of 2000 feet and higher with the exception of Stehekin, WA which is near the Cascade Crest. Snowfall amounts at Plain, Leavenworth, and Stehekin were generally in the eight to fourteen inch range. The most impressive twenty-four hour total was received from a COOP at Holden Village which reported seventeen inches. This was the seventh snow storm to impact the East Slopes of the Washington Cascades since the 8th of February. A family of six became stranded in a backcountry cabin located in the Sears Creek drainage. The family had skied into the cabin on the 15th and were unable to ski out because two to three feet of new snow had fallen in the four day period. Chelan County Search and Rescue successfully rescued the family utilizing a snow cat.

Heavy Snow, Northeast Mountains

When
February 18, 1:00 PM PST to 10:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy snow was confined to elevations of 3500 feet and higher. Local ski resorts reported seven to nine inches of snow from the event. In the valleys up to three inches of snow fell before switching over to rain.

Winter Weather, East Slopes Northern Cascades

When
February 19, 12:00 PM PST to 2:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Deaths
0 direct, 2 indirect
Reported by
Law Enforcement

Two men were found dead near a wrecked Jeep off a snowy Forest Service road in the Derby Canyon area. Reports state the two men were going for a drive in an all-wheel-drive jeep along primitive roads that had snow two feet deep in places. The vehicle was found on Thursday about 75 yards down a steep embankment off the primitive road. It appeared the vehicle had lost traction while trying to drive up a slope on the road in deep wet snow. The exact time of the accident was unknown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, East Slopes Northern Cascades2014-02-1950MaleVehicle/Towed TrailerIndirect
Winter Weather, East Slopes Northern Cascades2014-02-19MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498499, 498472, 499225.